Alert archive / North Carolina / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 137, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 18, 2006, 5:57 PM EDT for Moore County, North Carolina. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 18, 2006, 5:57 PM EDT (21:57 UTC)
- Expired
- May 18, 2006, 6:30 PM EDT
- In force
- 33 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Moore County, NC
The radar
The Raleigh/Durham radar (KRAX), 98 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.0 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1429 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:50 PM EDT, 3 hours 7 minutes earlier.
Area forecast discussion, May 18, 2:50 PM EDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 250 PM EDT THU MAY 18 2006 .SHORT TERM /TONIGHT THROUGH SUNDAY/... THROUGH TONIGHT: SHORT RANGE THREAT OF SEVERE HAIL STILL LOOKS REASONABLE. DYNAMIC LIFT APPEARS TO BE IMPROVING AS A STRONG VORTICITY MAXIMUM DIVES DOWN INTO THE MID LEVEL TROUGH BASE... AND THE LEFT EXIT REGION OF THE DIVING 100+ KT UPPER JET APPROACHES. LATEST LAPS SOUNDINGS SHOW CAPES NEAR 800 J/KG WITH INCREASING DEEP LAYER SHEAR TO NEAR 40 KT. LAPSE RATES IN THE PRIME HAIL GROWTH REGION OF -10C TO -30C ARE CLOSE TO 7 C/KM... THUS HAIL APPEARS LIKELY WITH ANY STORM THAT GETS AN INTENSE CORE TO ABOVE 16 KFT. WILL GO WITH LIKELY POPS THE REST OF THIS AFTERNOON INTO MID EVENING... TAPERING OFF BY MIDNIGHT OR SHORTLY THEREAFTER AS THE FRONT PUSHES OFFSHORE AND THE UPPER JET AXIS MOVES QUICKLY EASTWARD. LOWS 49-56. FRIDAY AND FRIDAY NIGHT: COLUMN DRIES OUT FAIRLY WELL BY FRIDAY MORNING WITH NW TO W 850 MB FLOW. WITH SATELLITE DATA SHOWING CONSIDERABLE HIGH CLOUDINESS AND A FEW MID CLOUDS UPSTREAM... BELIEVE THIS WILL PASS OVERHEAD THROUGH MUCH OF FRIDAY. ALSO ANTICIPATE SOME DIURNAL FLAT CUMULUS BENEATH THE SUBSIDENCE INVERSION. EXPECT SLIGHTLY BELOW NORMAL HIGHS OF 72-78. THE NAM AND GFS BOTH BRING A WESTERLY 850 MB JET OF 30-40 KT AND A SLUG OF MOISTURE CONVERGENCE ACROSS SOUTHWEST NC FRIDAY NIGHT... AND WITH POTENTIAL CONTRIBUTIONS FROM MINOR PERTURBATIONS IN THE MEAN CYCLONIC MID LEVEL FLOW THAT ARE DIFFICULT TO TIME PRECISELY... HAVE INCLUDED A SLIGHT CHANCE POP IN THE SOUTHWEST CWA. CURRENT LOWS 51-58 GOOD BUT WILL RAISE THEM A BIT IN THE SOUTHWEST. SATURDAY THROUGH SUNDAY: AN UPPER JETLET AND MID LEVEL SHORTWAVE DROP THROUGH THE MIDATLANTIC COAST SATURDAY... BUT WITH DOWNSLOPE LOW LEVEL FLOW AND SCANT MOISTURE... EXPECT LITTLE MORE THAN ENHANCED HIGH CLOUDINESS. FORECAST SOUNDINGS SHOW INCREASING MOISTURE THROUGH THE COLUMN SUNDAY. AGAIN... MINOR WAVES ARE LIKELY TO DROP INTO THE BROAD TROUGH BUT WILL BE TOUGH TO TRACK. MCS ACTIVITY APPEARS LIKELY SATURDAY NIGHT IN THE MISSISSIPPI VALLEY. THE NAM SHOWS INCREASING PRECIPITABLE WATER VALUES WELL ABOVE NORMAL INTO NC SUNDAY... AND THE THERMAL WIND FIELD AND MEAN CLOUD LAYER WIND INDICATE A GOOD SHOT AT MCS ACTIVITY OR REMNANTS CROSSING THE CWA ON SUNDAY. HAVE INTRODUCED CHANCE POPS... LOW AT THIS TIME DUE TO THE DOWNSLOPE BOUNDARY LAYER FLOW WHICH COULD LIMIT COVERAGE. -GIH && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... NOT A GREAT DEAL OF CONFIDENCE EARLY NEXT WORK WEEK... SINCE THE SOUTHWARD EXTENT OF A BACKDOOR FRONT DROPPING DOWN THE NORTHEAST AND MIDATLANTIC COAST SUNDAY NIGHT INTO MONDAY WILL DEPEND GREATLY ON HOW MUCH THE UPPER VORTEX OVER NEW ENGLAND DIGS SOUTHWARD. GIVEN THE FAR NORTHWARD POSITION OF THIS LOW... THE POSSIBILITY EXISTS THAT THE COLD FRONT WILL HANG UP THROUGH NC... RATHER THAN DROP SOUTH OF THE STATE AND BRING A DRY AIR MASS OVER THE STATE. THE SURFACE HIGH BUILDING IN IS TAPPING INTO SOME COOLER AIR BUT IS NOT TERRIBLY STRONG... SO HAVE DOUBTS THAT IT (PLUS THE MID LEVEL FLOW) ARE ENOUGH TO PUSH THE FRONT TOO FAR SOUTH. THINK IT IS PRUDENT TO INCLUDE A LOW CHANCE OF SHOWERS AND STORMS... MAINLY IN THE AFTERNOON AND EARLY EVENING... THROUGH MID WEEK. THE MID LEVEL VORTEX SWINGS NORTHEAST THROUGH WEDNESDAY... THEN WOBBLES OVER FAR EASTERN CANADA WHILE WEAKENING INTO AN OPEN TROUGH AS ANOTHER UPPER LOW DEVELOPS OVER EASTERN HUDSON BAY. DONT EXPECT MUCH MID LEVEL SHORTWAVE RIDGING AS THE EASTERN CANADA LOW WEAKENS/DEPARTS. WILL HOLD ONTO TEMPERATURES CLOSE TO OR JUST BELOW SEASONAL NORMALS. -GIH && .AVIATION... A COLD FRONT WILL MOVE EAST THROUGH THE TAF AREA THIS EVENING. CLOUD BASES GENERALLY 6-8 THOUSAND FEET AND VISIBILITY UNRESTRICTED. CONDITIONS LOWERING TO MVFR CEILINGS WITH MVFR TO IFR VISIBILITY IN SHOWERS AND THUNDERSTORMS. SOUTHWEST TO WEST WINDS 15 TO 30 MPH. AFTER 04Z VFR CONDITIONS WITH NORTHWEST WINDS AT 10 TO 15 MPH.-RHJ && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...HARTFIELD LONG TERM...HARTFIELD AVIATION...RHJ
Hazardous weather outlook, May 18, 3:56 AM EDT, 14 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 356 AM EDT THU MAY 18 2006 NCZ007>011-021>028-038>043-073>078-083>086-088-089-190800- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM- WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE- ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 356 AM EDT THU MAY 18 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL MOVE ACROSS CENTRAL NORTH CAROLINA THIS AFTERNOON. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO ACCOMPANY THE FRONT...WITH ACTIVITY ENDING BY MIDNIGHT IN THE INTERSTATE 95 CORRIDOR. SMALL HAIL AND GUSTY WINDS ARE POSSIBLE WITH STRONGER STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY .SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, May 18, 4:15 PM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
415 PM EDT THU MAY 18 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL LEXINGTON 35.81N 80.26W
05/18/2006 E1.00 INCH DAVIDSON NC TRAINED SPOTTER
QUARTER SIZE HAIL COVERING THE GROUND REPORTED IN
LEXINGTON AT HWY 8 AND I-85
&&
BSDLocal storm report, May 18, 4:28 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
428 PM EDT THU MAY 18 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM HAIL CLIMAX 35.92N 79.73W
05/18/2006 E0.25 INCH GUILFORD NC FIRE DEPT/RESCUE
PEA SIZE HAIL REPORTED IN CLIMAX BY FIRE DEPT.
&&
BSDLocal storm report, May 18, 4:43 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
443 PM EDT THU MAY 18 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM HAIL ARCHDALE 35.90N 79.97W
05/18/2006 E0.75 INCH RANDOLPH NC LAW ENFORCEMENT
PENNY SIZE HAIL REPORTED IN ARCHDALE BY POLICE DEPT.
&&
BSD/BLSLocal storm report, May 18, 4:49 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
449 PM EDT THU MAY 18 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND GST CLIMAX 35.92N 79.73W
05/18/2006 E60 MPH GUILFORD NC FIRE DEPT/RESCUE
PEA TO MARBLE SIZE HAIL AND HIGH WIND. CLIMAX FIRE
DEPATMENT AND TRAINED SPOTTER.
&&
ORROCKSpecial weather statement, May 18, 4:57 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 457 PM EDT THU MAY 18 2006 NCZ022>024-038>040-073>076-083>085-182200- ALAMANCE-ANSON-CHATHAM-DAVIDSON-GUILFORD-LEE-MONTGOMERY-MOORE-ORANGE- RANDOLPH-RICHMOND-SCOTLAND-STANLY- 457 PM EDT THU MAY 18 2006 ...SCATTERED STRONG THUNDERSTORMS OVER PORTIONS OF THE NORTHWEST PIEDMONT... AT 457 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS CAPABLE OF PRODUCING PEA TO MARBLE SIZED HAIL AND GUSTY WIND TO 40 MPH... OVER WESTERN ALAMANCE AND WEST CENTRAL DAVIDSON COUNTY. THESE STORMS WERE OVER ELON COLLEGE AND BURLINGTON... AND HIGH ROCK LAKE. THE STORMS WERE MOVING EAST AT 35 TO 40 MPH. LOCATIONS TO BE AFFECTED BY SCATTERED STRONG THUNDERSTORMS BETWEEN 500 PM AND 600 PM INCLUDE ELON COLLEGE... ALAMANCE... BURLINGTON... SAXAPAHAW... HIGH ROCK LAKE... AND DENTON. PEA TO MARBLE SIZE HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. TAKE SHELTER INDOORS UNTIL THESE STORMS PASS. BADGETT
Special weather statement, May 18, 5:18 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 518 PM EDT THU MAY 18 2006 NCZ073-182230- STANLY- INCLUDING THE CITY OF...ALBEMARLE 518 PM EDT THU MAY 18 2006 ...STRONG THUNDERSTORMS MOVING EAST INTO NORTHERN STANLY COUNTY... AT 516 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS CAPABLE OF PRODUCING PEA TO MARBLE SIZED HAIL AND GUSTY WIND TO 40 MPH... APPROACHING THE RICHFIELD AND NEW LONDON AREAS OF NORTHERN STANLY COUNTY. LOCATIONS TO BE AFFECTED BY SCATTERED STRONG THUNDERSTORMS BETWEEN 515 PM AND 600 PM INCLUDE NORTHERN STANLY COUNTY. PEA TO MARBLE SIZE HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. TAKE SHELTER INDOORS UNTIL THESE STORMS PASS. PWB
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 3:07 PM EDT | Severe Thunderstorm Warning | RAH | Randolph | 23 min |
| May 18, 3:27 PM EDT | Severe Thunderstorm Warning | RAH | Davidson | 33 min |
| May 18, 3:53 PM EDT | Severe Thunderstorm Warning | RAH | Durham | 17 min |
| May 18, 4:00 PM EDT | Severe Thunderstorm Warning | RAH | Randolph | 30 min |
| May 18, 4:11 PM EDT | Severe Thunderstorm Warning | RAH | Guilford | 34 min |
| May 18, 4:17 PM EDT | Severe Thunderstorm Warning | RAH | Harnett | 13 min |
| May 18, 5:24 PM EDT | Severe Thunderstorm Warning | RAH | Stanly | 28 min |
| May 18, 5:37 PM EDT | Severe Thunderstorm Warning | RAH | Montgomery | 23 min |
| May 18, 5:45 PM EDT | Tornado Warning | RAH | Montgomery | 15 min |
| May 18, 6:02 PM EDT | Severe Thunderstorm Warning | RAH | Stanly | 28 min |
| May 18, 6:23 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Wake | 22 min |
| May 18, 6:23 PM EDT | Severe Thunderstorm Warning | RAH | Lee | 37 min |
| May 18, 6:47 PM EDT | Severe Thunderstorm Warning | RAH | Harnett | 28 min |
| May 18, 6:47 PM EDT | Severe Thunderstorm Warning | RAH | Moore | 28 min |
| May 18, 7:15 PM EDT | Severe Thunderstorm Warning | RAH | Harnett | 15 min |
| May 18, 7:15 PM EDT | Severe Thunderstorm Warning | RAH | Hoke, Moore | 30 min |
| May 18, 7:26 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Harnett | 34 min |
| May 18, 7:30 PM EDT | Severe Thunderstorm Warning | RAH | Johnston | 45 min |
| May 18, 7:53 PM EDT | Severe Thunderstorm Warning | RAH | Johnston, Sampson | 37 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.